Xtandi severe side effects, need help

Hi everyone. My Dad, 84 years old, has been battling prostate cancer, and about 9 months ago his oncologist put him on xtandi. We noticed a marked drop in his psa, but now, after very little side effects noticed, in the past 10 days, he has went from fully functional and walking to unable to stand up. We discussed with his oncologist who reccomended he stop taking xtandi. it has been 4 days since he stopped, and now, he cant even stand up, let alone walk.

Can anyone offer any insight on how long do the side effects last? I asked the oncologist about something I read regarding couda equina syndrome, and he said based on his experience and my Dad that it was highly unlikely...he prescribed physical therapy, but my Dad cant even muster enough strength in his legs to go to it ( we will set up home therapy)...this is having a devestating effect on his psuche, one day walking to being bed ridden...

any insight, info, opinion will be greatly appreciated and my prayers are with all of you.

Nick in Denver

29 Replies

oldestnewest
  • I'm not a doctor, but this may not have anything to do with Xtandi side effects. While that's certainly a possibility, he should also have the typical diagnostic tests done to find out what's going on and rule out other things. It's easy to over-rely on the PSA test, but it could be metastatic cancer that doesn't produce PSA. I would be looking at that closely. There are many other things to look at: CT scan, bone scan, possibly PET scan, blood work, etc. That's my opinion.

  • thanks Gregg57, wedid the bone scan, and went to the emergency room 2 days ago where they ran a slew of blood tests, in which they didnt find anything they said and referred us back to the oncologist and sent my Dad home....I am lost...

  • Seems like they should be able to diagnose this, doesn't make sense. Maybe you should get another opinion.

  • I assume it was the nuclear bone scan. Were all bones clear? I had around 40 bone mets fortunately treatment with chemo wiped out most but before being cleared I read all I could and asked questions. Spinal cord compression is what bothered Oncos and obviously me. Nerve damage or tumour growth can affect the legs. Please check it out. Good luck.

  • I'm asking the same question about the bones, particularly the legs. I had the same symptoms before diagnosis. I could barely get up and walking was very difficult, lots of pain. I had extensive mets in my legs, especially the femurs. They did an MRI to make sure there were no small fractures.

  • We would need more information. What other drugs is he on, how long has he has PC and have they tested his testosterone? If so what are the testosterone results. Also, what was his starting PSA and what is it now?

  • i became very constipated on that product and was unable to pass urine wound up with a catheter and kidney infection and was hospitalized. after being bed ridden for several days i had a very difficult time walking just a few steps. i was transferred to a rehab facility and got physical therapy for a couple of weeks and went home with a walker

  • God Bless you JoeoConnell, what did the rehab consist of, if I may ask?

  • lots of good food and 15 to 20 minutes a day of very light exercise, i was amazed at the difference it made

  • I take Xtandi and also am very constipated.

  • take laxatives + stool softeners, prune juice ... don't let it build up

  • Thanks Joe.

  • Hi. I would definitely ask the oncologist for all the scans he can possibly offer to see if and where the cancer has grown or is growing. And if your dad had no symptoms from the cancer before he was put on this drug, then, seriously, I would ask myself: Is it worth treating this cancer? Or would it be more important for him to enjoy his old age wwithout any more trouble to be put through?

    Mel.

  • It would seem to me that before you start doing things you need to diagnose what is causing it.

    It would seem to me that the oncologist has either diagnosed it and found a reason, or he/she should have referred it out to a gerontologist or internist for a broader look at what is causing the problem.

    If the oncologist believes they have diagnosed the problem, they should tell you and you should make sure you understand it... and they should set some expectations as to what the next step(s) are.

    If they have no diagnosis, they should tell you that as well. And should recommend what kind of specialist should be doing the diagnosis.

    Nothing good will come out of your attempts to diagnose or posting incomplete information on the internets and hoping unqualified strangers with incomplete information will help.

    Take some action that involves a doctor.

  • A little HARSH

  • I guess your right. But something serious is happening... and he needs to take effective action... now. Either there is some very poor communication going on with the oncologist which needs immediate correction, or he needs to bring someone with a wider scope to view.

    The American health care system helps those who help themselves. If he waits until the next scheduled office visit with the oncologist it may be too late.

  • Yes it's harsh, but necessary. When the cancer is this aggressive, you really have to jump on it, and do it now. The cancer doesn't rest so you neither can you. Moving too slowly was a mistake I made when I was first having symptoms. I kind of blew it off for a while, but things were getting out of control fast and I could tell. If you don't have someone who knows what's going on, you have to cut your losses and do it now. That's the reality of the situation unfortunately.

  • I am hoping he gets some relief from whatever it is causing this problem, others have mentioned scans and this is a likely next step to find out what the problem is. I wish you the best

    sincerely , Dan

  • Did his doctor prescribe prednisone along with the xtandi? If not that could be the cause of your father's problem.

  • Hi Magnus1964, I just checked and no, he has not and never has taken prednisone....I dont want to question the oncologist but I will try to ask him regarding this.

  • Don't be afraid to talk to the doctor. Be the advocate for your father. Doctors are not gods. I have fired a couple of doctors while traveling this journey. Xtandi takes a lot out of you and if you don't take prednisone to replaces natural elements your going to have a problem.

  • Are you sure. I though prednisone was taken with zytiga and not extandi.

  • It is prescribed for both. I have been on trials for both and giving prednisone in both studies.

  • Magnus 1964, Prednisone is prescribed along with Zytiga not with Xtandi. pmichael

  • I stand corrected. Prednisone is NOT prescribed with xtandi.

  • Sounds like a reaction to Statins. When they gave me a Statin my legs gave out the next day.

  • My husband quit taking xtandi after 2 months-after he got dizzy & fell-stayed Constipated-wasn't working anyway

    Maybe after xtandi gets out of your father's system he will be better

    Prayers- drink plenty of liquids

  • We are all taken abacked by this. Sometimes these things that aren't progressive and come out of nowhere resolve themselves just as fast. Please keep us informed. Rocco

  • DDen My father 88 died 2 weeks after stopping Xtandi. Xtandi made him weak and then stopped working after 6 or 7 months. When he stopped he went downhill and died.

You may also like...